In a followup into a warning that high doses of the popular antidepressant Celexa can cause potentially lethal abnormal heart rhythms, the U.S. Food and Drug Administration has issued new dosing and use recommendations.
Last August, the FDA said doses of Celexa (citalopram hydrobromide) greater than 40 milligrams a day may cause changes in the electrical activity of the heart, which can lead to abnormal heart rhythms, including a potentially fatal arrhythmia called Torsade de Pointes.
Patients at high risk include individuals with preexisting heart conditions (including congestive heart failure) and those prone to low quantities of potassium and magnesium in the blood, the FDA said.
At that time, the drug label was revised to add info together with the brand new dosage limit concerning the potential for unusual heart electric activity and rhythms.
The newest recommendations note that Celexa in any dose should not be given to patients with specific states because of the threat of enduring these heart issues. Nonetheless, it could be significant for some patients to take Celexa, and so the label has been changed to describe the particular cares when giving these patients the drug required.
Here are the latest FDA recommendations:
- Celexa must not be used at doses greater than 40 milligrams (mg).
- Celexa isn’t recommended for use in patients with recent heart attack, bradycardia, hypokalemia, hypomagnesemia, congenital long QT syndrome, or uncompensated heart failure.
- Use of the Celexa is also not recommended in patients who are taking other drugs that prolong the QT interval, a measure of a heart’s electrical activity.
- The maximum recommended dose of Celexa is 20 milligrams per day for patients with liver damage, patients who are older than 60, patients who are CYP 2C19 poor metabolizers, or patients who are also taking cimetidine (Tagamet) or another CYP 2C19 inhibitor. All of those variables cause increased blood levels of Celexa, raising the chance of QT interval prolongation and Torsade de Pointes, the FDA said.
Two pros said the warning comes with implications for patients.
Dr. Norman Sussman, a psychiatrist at NYU Langone Medical Center and a professor at NYU School of Medicine in New York City, said: “What the FDA’s recommendations finally mean is that before prescribing, after prescribing and especially when contemplating starting a new drug, a doctor in any specialization who’s treating a patient taking citalopram should be certain of the effect the drugs may have on the QT period.
“These recommendations are basically a game changer for the way in which citalopram must be prescribed, and how patients taking citalopram needs to be monitored,” he said.
Dr. Alan Manevitz, a clinical psychiatrist at Lenox Hill Hospital in New York City, advocated prudence, however.
“Citalopram includes a lengthy history of assisting patients with melancholy. This really is not a time to panic,” he said. “Don’t abruptly stop your medication. You should tell your psychiatrist your cardiac history, any cardiac medicine you’re on and any family history of cardiac or syncope (fainting) episodes.”
As for newly diagnosed patients, “in the future, patients in consultation with their doctors need to check on their baseline EKGs and recheck them where appropriate, after they are on medication,” Manevitz said.
Celexa belongs to a category of antidepressants called selective serotonin reuptake inhibitors (SSRIs), which likewise contain widely used medications including Paxil, Prozac and Zoloft.